Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quasi-bounded and singular functions

Authors: Maynard Arsove and Heinz Leutwiler
Journal: Trans. Amer. Math. Soc. 189 (1974), 275-302
MSC: Primary 31C05
MathSciNet review: 0379872
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general formulation is given for the concepts of quasi-bounded and singular functions, thereby extending to a much broader class of functions the concepts initially formulated by Parreau in the harmonic case. Let $ \Omega $ be a bounded Euclidean region. With the underlying space taken as the class $ \mathcal{M}$ of all nonnegative functions u on $ \Omega $ admitting superharmonic majorants, an operator S is introduced by setting Su equal to the regularization of the infimum over $ \lambda \geq 0$ of the regularized reduced functions for $ {(u - \lambda )^ + }$. Quasi-bounded and singular functions are then defined as those u for which $ Su = 0$ and $ Su = u$, respectively. A development based on properties of the operator S leads to a unified theory of quasi-bounded and singular functions, correlating earlier work of Parreau (1951), Brelot (1967), Yamashita(1968), Heins (1969), and others. It is shown, for example, that a nonnegative function u on $ \Omega $ is quasi-bounded if and only if there exists a nonnegative, increasing, convex function $ \varphi $ on $ [0,\infty ]$ such that $ \varphi (x)/x \to + \infty $ as $ x \to \infty $ and $ \varphi \circ u$ admits a superharmonic majorant. Extensions of the theory are made to the vector lattice generated by the positive cone of functions u in $ \mathcal{M}$ satisfying $ Su \leq u$.

References [Enhancements On Off] (What's this?)

  • [1] M. G. Arsove, The Wiener-Dirichlet problem and the theorem of Evans, Math. Z. 103 (1968), 184-194. MR 36 #4009. MR 0220957 (36:4009)
  • [2] M. Arsove and H. Leutwiler, Painlevé's theorem and the Phragmén-Lindelöf maximum principle, Math. 122 (1971), 227-236. MR 0308419 (46:7533)
  • [3] M. Brelot, Éléments de la théorie classique du potentiel, 4th éd., Centre de Documentation Universitaire de la Sorbonne, Paris, 1969. MR 0106366 (21:5099)
  • [4] -, La topologie fine en théorie du potentiel, Sympos. on Probability Methods in Analysis (Loutraki, 1966), Springer, Berlin, 1967, pp. 36-47. MR 38 #2329. MR 0234008 (38:2329)
  • [5] M. Heins, Hardy classes on Riemann surfaces, Lecture Notes in Math., no. 98, Springer-Verlag, Berlin, 1969. MR 40 #338. MR 0247069 (40:338)
  • [6] L. L. Helms, Introduction to potential theory, Pure and Appl. Math., vol. 22, Interscience, New York, 1969. MR 41 #5638. MR 0261018 (41:5638)
  • [7] M. Parreau, Sur les moyennes des fonctions harmoniques et analytiques et la classification des surfaces de Riemann, Ann. Inst. Fourier (Grenoble) 3 (1951), 103-197. MR 14, 263. MR 0050023 (14:263c)
  • [8] S. Yamashita, On some families of analytic functions on Riemann surfaces, Nagoya Math. J. 31 (1968), 57-68. MR 36 #2799. MR 0219720 (36:2799)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 31C05

Retrieve articles in all journals with MSC: 31C05

Additional Information

Keywords: Quasi-bounded functions, singular functions, superharmonic functions, harmonic functions, potentials, projection operators
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society